Lupus-associated protein losing enteropathy (LUPLE) complicated by a hypercoagulable state and successfully treated with belimumab

Justin S. Lewis, Anil Sharma, Joel B. Horton, Atul Deodhar, Nir Modiano

Research output: Contribution to journalArticle

Abstract

Protein-losing enteropathy (PLE) is a condition characterized by gut mucosal injury that typically manifests with edema and hypoalbuminemia due to protein loss in the GI tract. We present a rare case of lupus-associated PLE (LUPLE) manifested by profound edema, diarrhea, and thrombotic complications. Through our case report, we discuss the typical clinical presentation, diagnostic studies available, and treatment options for these patients. Our patient’s clinical picture and laboratory markers improved with the initiation of corticosteroids and belimumab, which is a novel treatment regimen for LUPLE. Moreover, our patient was found to have a clinically significant hypercoagulable state that was ultimately attributed to PLE in the setting of systemic lupus erythematosus (SLE). We highlight the increased thrombotic risk in these patients and the subsequent management implications with regard to anticoagulation. Gastroenterologists are likely to be involved in the care of these patients, and may be the first to recognize the constellation of findings in PLE, leading to potentially very effective treatment.

Original languageEnglish (US)
JournalClinical Journal of Gastroenterology
DOIs
StateAccepted/In press - 2020

Keywords

  • Belimumab
  • Hypercoagulable state
  • Hypoalbuminemia
  • Protein-losing enteropathy
  • Systemic lupus erythematosus

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Lupus-associated protein losing enteropathy (LUPLE) complicated by a hypercoagulable state and successfully treated with belimumab'. Together they form a unique fingerprint.

  • Cite this